Information

Is it better to take a half dose of paracetamol and a half dose of ibuprofen together rather than a full dose of either?


Recently, I heard on this health-related radio programme that it was better to take a half dose of paracetamol and a half dose of ibuprofen together, rather than the full dose of either one, for acute pain. Could anyone explain the reasons for this ? Could it be something along the lines of there being diminishing returns to higher doses, so you get more bang for the buck, as it were, for the first half of a dose than the second, but due to possible toxicity or drug interactions, two full doses are not recommended ?

In the same radio programme it was stated that caffeine also helps. Can anyone explain that ?


There are many different reasons for an acute pain and inflammation (both directly via pain receptors, and indirectly via swelling etc.) plays not the least role in this phenomenon. Therefore the combination of a classic analgesic without anti-inflammatory activity (as paracetamol) with a strong anti-inflammatory agent (as ibuprofen) is a reasonable one and potentially alleviates the pain manifestations in more cases than a single administration of every agent.

You are right with you suggestion that the doubled dose could be dangerous: even though the complications of Paracetamol administrations are not often, they are very dramatic (acute liver failure) with rather pessimistic prognosis. This is why one generally tries to half the doses if combined with other similar-acting agents (historically paracetamol was for the long time a member of the non-steroid anti-inflammatory agents).

Caffeine is generally believed to be a pain reliever, especially as concerns the pains with migraine background (source). One review, however, points out that there are still not enough data to support this belief (source).


Whilst Alexander Galkin gives some great information, I think there's a fundamental reason why that particular pain relief strategy is best, and it hasn't been mentioned yet.

The reason is simply that when you take Ibuprofen or Paracetamol (a full dose) you can only take it once every 4 hours. However, the pain relief doesn't last for 4 hours, so if you take either or both together every four hours you will experience pain after the medication wears off and before you are allowed your next dose.

So instead you can follow either of two strategies:

  1. Take a full dose of Paracetamol at 0 hours, 4 hours, 8 hours, as well as taking a full dose of Ibuprofen at 2 hours, 6 hours, 10 hours. This will give you less time when no pain medication is in effect. But if your pain is inflammation related you might want to keep the anti-inflammatory effects of Ibuprofen topped up, so you can…
  2. Take a half dose of Paracetamol + a half dose of Ibruprofen every 2hours. This gives you a mix of pure pain relief and anti-inflammation and ensures minimum time when each medication has no effect.

I don't think human biology has to come into it (apart from the fact that you can take the two substances together with no ill effects), it's just a good pain-avoidance strategy.


The only reason why caffeine helps with migraine pain is because the pain is caused by expanded blood vessels and caffeine's effect is to narrow the blood vessels. But how it helps with other types of pain I really can't imagine.

And it depends what you state as "full dose". The dose that can harm your liver for adults is 4g per day, so if you have Paracetamol 500mg you would have to take 8 pills to reach it. Would you possibly do it? If seeing pain doesn't go away after first pill… ok, second one?


Answers about aspirin

Daily aspirin can prevent heart attack and stroke, but it's often misused.

Aspirin is often hailed as a wonder drug, thanks to its ability to help stave off
heart attacks and clot-caused strokes. But fewer than half of the people who
could benefit from a daily low-dose aspirin take it, while many others take it
when they shouldn't.

If you don't have heart disease but do have high blood pressure or other risk factors, don't automatically assume daily aspirin is a good idea. "A lot of people take aspirin who really shouldn't," says Dr. Christopher Cannon, a cardiologist at Brigham and Women's Hospital and professor of medicine at Harvard Medical School. "Everyone assumes aspirin is harmless, but it's not." For some, the downsides of aspirin—mainly gastrointestinal bleeding—outweigh its benefits.

Here's what you need to know about aspirin, including details about dosage, formulations, and ways to boost aspirin's benefits and lessen its risks.


Introduction

Ibuprofen belongs to the non-steroidal anti-inflammatory drugs (NSAIDs) and based on the most recent international guidelines is the currently recommended antipyretic and analgesic to be used in pediatric age together with paracetamol [1,2,3]. Its effectiveness to relieve pain and reduce fever discomfort is widely demonstrated by several clinical trials [4,5,6,7,8,9]. Despite its commonly recognized efficacy and tolerability profile, starting from 2010 the Pediatric Working Group of the Italian Drugs Agency (AIFA) reported an increase of suspected adverse reactions possibly related to ibuprofen use in parallel with its growing over-the-counter consumption [10]. As a matter of fact, during the last decade a worrying rise of papers describing adverse events occurring in children under ibuprofen and other NSAIDs therapy have been published [11,12,13,14]. The main reported side effects seem to involve the gastrointestinal system [11, 12] and the kidneys especially in feverish dehydrated individuals [13, 14]. Nevertheless, a possible role of NSAIDs in worsening the clinical course of bacterial as well as viral infections has also been suspected for decades, especially for skin and soft tissue infections (SSTI) [15]. In 2009 Legras et al. conducted a multicenter case-control study in order to establish whether the use of NSAIDs in the course of bacterial community-acquired infections in adults was associated with severe sepsis or septic shock [16]. Although the use of NSAIDs in patients with severe sepsis or septic shock did not differ from those with mild infection at the same infected site, a longer median time of antibiotic therapy was observed in NSAIDs’ users [16]. Nevertheless, the impact of NSAIDs intake during bacterial infections remains controversial [15]. In this scenario, in April 2019 the French National Agency for the Safety of Medicines and Health Products (ANSM) issued a warning about the use of NSAIDs for patients with infectious diseases based on the analysis of 20 years of real-world safety data of ibuprofen and ketoprofen [17]. The analysis included 337 and 49 cases, respectively, over 20 years of infectious complications. Most of the complications were related to Streptococcus and occurred within 2 or 3 days from the starting of NSAIDs’ therapy [17]. In some cases, NSAIDs were administered concomitantly with antibiotics and in many cases without medical advice [17]. Following this warning, the ANSM released practical recommendations on NSAIDs use inviting to limit NSAIDs consumption at the minimal effective dose and for the shortest possible time [18, 19]. In details, treatment should be continued for no more than 3 days for fever and 5 days for pain and discontinued at symptoms resolution. Patients were advised not to assume more than one type of NSAIDs at a time [18, 19]. ANSM also stated that the use of NSAIDs has to be considered contraindicated in cases of chickenpox [20]. The exact mechanism on how NSAIDs might affect the pathogenesis of complicate infectious diseases is still unclear. It has been postulated that NSAIDs may mask the signs and symptoms of bacterial infection, thus delaying appropriate treatment [21,22,23,24]. NSAIDs may also modify the host inflammatory response both promoting neutrophils influx and inhibiting cytokine/interleukin/tissue necrosis factor production, thus creating a more suitable environment for bacterial growth [21]. Finally, it is postulated that fever itself has an important role in infection control and NSAIDs mediated fever suppression may interfere with the host control of viral and bacterial infections [21].

In light of the emerging evidences, the aim of this review was to critically evaluate the safety of ibuprofen during the course of pediatric infectious disease in order to highlight circumstances associated with higher risks and to promote safe and appropriate use of this drug in children.


Comments

Were you prescribed any specific pain control tablets? If yes, then use them, if not see what you've got that you can tolerate in the house for tonight and abide by the instructions on the side of the packet. Alternatively, if you've got clove oil in the house then try that since that a generally effective tooth anaesthetic.

If the pain's still bad then I'd suggest getting advice from your dentist's surgery tomorrow morning by phone but if they're closed then I'd suggest asking a pharmacist at a local chemist shop for advice.

It's a bit wise after the event but don't schedule things like root-canals on a Friday just because of the problems contacting them if anything does go wrong

As TelevisionUser says if they prescribed medication definitely use them, if they didn't go and get some off the shelf pain medication the strongest available. Usually there's a late night chemist in your area

Hopefully it's just sympathetic pain and will reduce but tomorrow phone your dentist, they usually have an emergency contact number

It's a bit wise after the event but don't schedule things like root-canals on a Friday just because of the problems contacting them if anything does go wrong

As TelevisionUser says if they prescribed medication definitely use them, if they didn't go and get some off the shelf pain medication the strongest available. Usually there's a late night chemist in your area

Hopefully it's just sympathetic pain and will reduce but tomorrow phone your dentist, they usually have an emergency contact number

Thanks for the replies guys.

I've taken some ibuprofen and its taken the edge off a little bit but it's still niggling. I just got myself a bit worked up because the pain feels similar to when I had an abscess there and there's no way I can put up with that happening again. Just wondered if it was usual or not because the dentist didn't really give me any advice, he just said the numbness would take a while to wear off.

And yeah, probably won't be booking a Friday appointment again, lol.

Thanks for the replies guys.

I've taken some ibuprofen and its taken the edge off a little bit but it's still niggling. I just got myself a bit worked up because the pain feels similar to when I had an abscess there and there's no way I can put up with that happening again. Just wondered if it was usual or not because the dentist didn't really give me any advice, he just said the numbness would take a while to wear off.

And yeah, probably won't be booking a Friday appointment again, lol.

It might not be needed right now, but I'd suggest investing in a small bottle of clove oil when you're next shopping and it can be invaluable for tooth pain.

I have also found the tip in this BBC Radio 4 Inside Health pain relief advice to be very effective:

Programme Transcript - Inside Health
THE ATTACHED TRANSCRIPT WAS TYPED FROM A RECORDING AND NOT COPIED FROM AN ORIGINAL SCRIPT. BECAUSE OF THE RISK OF MISHEARING AND THE DIFFICULTY IN SOME CASES OF IDENTIFYING INDIVIDUAL SPEAKERS, THE BBC CANNOT VOUCH FOR ITS COMPLETE ACCURACY.
INSIDE HEALTH
TX: 11.04.12 2100-2130
PRESENTER: MARK PORTER
PRODUCER: DEBORAH COHEN
Porter
Hello and welcome to Inside Health. In today's programme: A new treatment for appendicitis - drugs rather than surgery.
Sick notes. If you were unlucky enough to fall ill over the Easter break then you probably support proposed changes allowing people to claim extra time off if they are sick on holiday. Our resident sceptic, GP Margaret McCartney, explains why she is not so keen.
And I will be discovering why age-old advice to manage a headache by taking two paracetamol, two aspirin, or a couple of ibuprofen may not be the best way to get rid of the pain.
Moore
Well what I'd be taking right now is one tablet - 500 milligrams - of paracetamol - one tablet - 200 milligrams - of ibuprofen and a nice strong cup of coffee, in fact it's what I did before I left the house this morning because I had a headache and it worked.
Porter
And, as we will be revealing a bit later, there is more to the coffee than something to simply wash the pills down.

Dr Andrew Moore is from the Pain Research Unit at the Churchill Hospital in Oxford and has reviewed the use of painkillers in acute pain for the Cochrane Library and his conclusions may change the way many of us take them.
Moore
If you're looking at a league table, as it were, bottom of the list would be aspirin, which does well in about 35-40% of people paracetamol may be in about 45%. Ibuprofen, 400 milligrams - and for all of these we're talking about two tablets - gets you up to 55% but for some of the largest percentages come from medicines that you can get where you are combining some of these drugs together.
Porter
So taking, for instance, paracetamol and ibuprofen together works better than either a full dose of each of those two drugs?
Moore
Oh yes, instead of being down at 45% or 55% you're up at 75%, so three quarters of the people are getting really good levels of pain relief - but not everybody, let me just make that point as well.
Porter
But I think people would be surprised that the paracetamol on its own and ibuprofen on its own at best they're not working in around half of people.
Moore
Well yes I suppose that is a surprise, it's less of a surprise to those of us who've been working in this for some time because we've been used to it. But whether one's talking here about acute pain or chronic pain it's the way in which the world is changing really almost as we speak, that we're beginning to think about the way in which we assess medicines, particularly in pain, in a completely different way.
Porter
Let's assume I've got an acute toothache and what your research suggests is that I'd probably be better off taking paracetamol and ibuprofen together than taking either one of those two, are you talking about taking a full dose of each?
Moore
No indeed, I mean a full dose would be two tablets - that's a 1,000 milligrams of paracetamol - and two tablets - that's 400 milligrams of ibuprofen. I mean what we'd be saying is that from our research is that you can get much better results by taking one tablet of each at the same time.
Porter
Which is not the sort of standard advice that people are given. I mean I think that's interesting, we generally recommend people take up to eight paracetamol a day, what you're suggesting is perhaps they should be taking four paracetamol and four ibuprofen?
Moore
Yes but of course we're talking here about acute pain not chronic pain and there may be differences there that need to be explored.
Porter
The other ingredient you sometimes see on these extra strength super strength painkillers is caffeine, where does that fit in?
Moore
Well the issue with caffeine has been a complicated one, largely because all the evidence on which caffeine has - adding caffeine to these medicines was based was hidden from us, we couldn't get it and we've managed to dig out really quite a bit more. And what it shows is that if you're taking in a medicine, say 100 milligrams of caffeine, which is roughly what you get in a good strong cup of coffee, you can add about 5-10% of people getting good levels of pain relief. So the evidence is strong that caffeine is helpful when taking in conjunction with analgesics like ibuprofen and paracetamol.
Porter
And do we know what it's doing - is it aiding absorption, is it aiding the action of the drug?
Moore
I haven't a clue. I don't know for certain, I mean certainly it's been suggested that it aids absorption of drugs and that might give you a better effect. It's also been suggested, and there's some good literature on it, that caffeine works at various receptors which frankly are so complicated that I don't understand what's going on and it would be very unclear as to how those helped with pain relief but there's a science there which is developing.
Porter
But it works, that's the important thing.
Moore
It works that's the important thing.
Porter
And does it work in the sort of doses that we see contained in over-the-counter remedies, often quite low amounts of caffeine, you're suggesting a 100 milligrams which is quite a hefty dose?
Moore
Well it is but in two tablets of many of the over-the-counter medicines contain 100 milligrams, indeed 100 milligrams is the threshold at which it begins working. There are some which have only 65 milligrams and you don't see much effect there. And there's some evidence that if you increase the dose to say 200 milligrams, although those are experimental studies rather than things that you'll buy over-the-counter, that you can get more. But basically yes the 100 milligrams you'll get in most over-the-counter medicines is helping.
Porter
Well let's go for a take home message - if you had a headache, a nasty headache, what would you take now?
Moore
Well what I'd be taking right now is one tablet - 500 milligrams - of paracetamol, one tablet - 200 milligrams - of ibuprofen and a nice strong cup of coffee, in fact it's what I did before I left the house this morning because I had a headache and it worked.
Porter
Dr Andrew Moore. And there is a link to that Cochrane review on our website, go to bbc.co.uk/radio4 and click on Inside Health.
Just time to tell you about next week when I'll be finding out the best way to help extreme blushing as well as revealing a simple trick to assess whether your bowel is working as it is supposed to. All you need is some sweet corn.
ENDS

Thanks for the replies guys.

I've taken some ibuprofen and its taken the edge off a little bit but it's still niggling. I just got myself a bit worked up because the pain feels similar to when I had an abscess there and there's no way I can put up with that happening again. Just wondered if it was usual or not because the dentist didn't really give me any advice, he just said the numbness would take a while to wear off.

And yeah, probably won't be booking a Friday appointment again, lol.

It might not be needed right now, but I'd suggest investing in a small bottle of clove oil when you're next shopping and it can be invaluable for tooth pain.

I have also found the tip in this BBC Radio 4 Inside Health pain relief advice to be very effective:

Programme Transcript - Inside Health
THE ATTACHED TRANSCRIPT WAS TYPED FROM A RECORDING AND NOT COPIED FROM AN ORIGINAL SCRIPT. BECAUSE OF THE RISK OF MISHEARING AND THE DIFFICULTY IN SOME CASES OF IDENTIFYING INDIVIDUAL SPEAKERS, THE BBC CANNOT VOUCH FOR ITS COMPLETE ACCURACY.
INSIDE HEALTH
TX: 11.04.12 2100-2130
PRESENTER: MARK PORTER
PRODUCER: DEBORAH COHEN
Porter
Hello and welcome to Inside Health. In today's programme: A new treatment for appendicitis - drugs rather than surgery.
Sick notes. If you were unlucky enough to fall ill over the Easter break then you probably support proposed changes allowing people to claim extra time off if they are sick on holiday. Our resident sceptic, GP Margaret McCartney, explains why she is not so keen.
And I will be discovering why age-old advice to manage a headache by taking two paracetamol, two aspirin, or a couple of ibuprofen may not be the best way to get rid of the pain.
Moore
Well what I'd be taking right now is one tablet - 500 milligrams - of paracetamol - one tablet - 200 milligrams - of ibuprofen and a nice strong cup of coffee, in fact it's what I did before I left the house this morning because I had a headache and it worked.
Porter
And, as we will be revealing a bit later, there is more to the coffee than something to simply wash the pills down.

Dr Andrew Moore is from the Pain Research Unit at the Churchill Hospital in Oxford and has reviewed the use of painkillers in acute pain for the Cochrane Library and his conclusions may change the way many of us take them.
Moore
If you're looking at a league table, as it were, bottom of the list would be aspirin, which does well in about 35-40% of people paracetamol may be in about 45%. Ibuprofen, 400 milligrams - and for all of these we're talking about two tablets - gets you up to 55% but for some of the largest percentages come from medicines that you can get where you are combining some of these drugs together.
Porter
So taking, for instance, paracetamol and ibuprofen together works better than either a full dose of each of those two drugs?
Moore
Oh yes, instead of being down at 45% or 55% you're up at 75%, so three quarters of the people are getting really good levels of pain relief - but not everybody, let me just make that point as well.
Porter
But I think people would be surprised that the paracetamol on its own and ibuprofen on its own at best they're not working in around half of people.
Moore
Well yes I suppose that is a surprise, it's less of a surprise to those of us who've been working in this for some time because we've been used to it. But whether one's talking here about acute pain or chronic pain it's the way in which the world is changing really almost as we speak, that we're beginning to think about the way in which we assess medicines, particularly in pain, in a completely different way.
Porter
Let's assume I've got an acute toothache and what your research suggests is that I'd probably be better off taking paracetamol and ibuprofen together than taking either one of those two, are you talking about taking a full dose of each?
Moore
No indeed, I mean a full dose would be two tablets - that's a 1,000 milligrams of paracetamol - and two tablets - that's 400 milligrams of ibuprofen. I mean what we'd be saying is that from our research is that you can get much better results by taking one tablet of each at the same time.
Porter
Which is not the sort of standard advice that people are given. I mean I think that's interesting, we generally recommend people take up to eight paracetamol a day, what you're suggesting is perhaps they should be taking four paracetamol and four ibuprofen?
Moore
Yes but of course we're talking here about acute pain not chronic pain and there may be differences there that need to be explored.
Porter
The other ingredient you sometimes see on these extra strength super strength painkillers is caffeine, where does that fit in?
Moore
Well the issue with caffeine has been a complicated one, largely because all the evidence on which caffeine has - adding caffeine to these medicines was based was hidden from us, we couldn't get it and we've managed to dig out really quite a bit more. And what it shows is that if you're taking in a medicine, say 100 milligrams of caffeine, which is roughly what you get in a good strong cup of coffee, you can add about 5-10% of people getting good levels of pain relief. So the evidence is strong that caffeine is helpful when taking in conjunction with analgesics like ibuprofen and paracetamol.
Porter
And do we know what it's doing - is it aiding absorption, is it aiding the action of the drug?
Moore
I haven't a clue. I don't know for certain, I mean certainly it's been suggested that it aids absorption of drugs and that might give you a better effect. It's also been suggested, and there's some good literature on it, that caffeine works at various receptors which frankly are so complicated that I don't understand what's going on and it would be very unclear as to how those helped with pain relief but there's a science there which is developing.
Porter
But it works, that's the important thing.
Moore
It works that's the important thing.
Porter
And does it work in the sort of doses that we see contained in over-the-counter remedies, often quite low amounts of caffeine, you're suggesting a 100 milligrams which is quite a hefty dose?
Moore
Well it is but in two tablets of many of the over-the-counter medicines contain 100 milligrams, indeed 100 milligrams is the threshold at which it begins working. There are some which have only 65 milligrams and you don't see much effect there. And there's some evidence that if you increase the dose to say 200 milligrams, although those are experimental studies rather than things that you'll buy over-the-counter, that you can get more. But basically yes the 100 milligrams you'll get in most over-the-counter medicines is helping.
Porter
Well let's go for a take home message - if you had a headache, a nasty headache, what would you take now?
Moore
Well what I'd be taking right now is one tablet - 500 milligrams - of paracetamol, one tablet - 200 milligrams - of ibuprofen and a nice strong cup of coffee, in fact it's what I did before I left the house this morning because I had a headache and it worked.
Porter
Dr Andrew Moore. And there is a link to that Cochrane review on our website, go to bbc.co.uk/radio4 and click on Inside Health.
Just time to tell you about next week when I'll be finding out the best way to help extreme blushing as well as revealing a simple trick to assess whether your bowel is working as it is supposed to. All you need is some sweet corn.
ENDS


I definitely will do, and I appreciate the tip, thanks

Over-the-counter painkillers

Many people rely on over the counter pain killers to treat mild to moderate aches and pains. In general, take the lowest effective dose to reduce the risk of side effects.

For self-limiting types of pain, such as a tension headache, you may only need one or two doses of a painkiller. For treating persistent types of pain, such as joint pain due to osteoarthritis, your doctor may suggest taking a painkiller regularly, as regular doses of an analgesic can be more effective for keeping pain at bay than waiting until pain breaks through to treat it. But regular daily use can increase the risk of side effects, including rebound headaches, as described below.

Unfortunately, there is a growing recognition that the long-term use of painkillers – even paracetamol – is not as safe as once believed, and may increase the long-term risk of heart, liver or kidney problems.

Pain-relieving topical creams and gels are therefore growing in popularity and are recommended by most doctors as a first-line treatment for muscle and joint aches and pains.

Click here to read more about rub-in, topical pain-relieving creams and gels.

Medication overuse headache

Regular use of over-the-counter pain killers can cause the very symptoms you are trying to avoid, if not used correctly. Known as rebound headache, or medication overuse headache, the frequent or prolong use of painkillers can result in a rebound or worsening headache. This is especially common in people who are taking pain killers to treat migraine.

When the effects of a pain killer wears off, you may experience a withdrawal reaction which prompts you take more medication. This leads to another headache, and the need to take yet more medication resulting in a vicious cycle of more frequent, worsening, daily headaches.

Aspirin, sinus-relief medications, paracetamol (acetaminophen), non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen, and opiates such as codeine have all been found to cause rebound headaches when used regularly. Medication overuse headache is especially likely if you consume high amounts of caffeine.

To avoid rebound headaches, take the lowest possible dose of painkiller, and do not use analgesics for more than a day or two per week. Don’t take more than the recommended dose and, if you have daily pain, seek medical advice.

If you think you might have rebound headache, your doctor can help.

Click here to read about ways to treat migraine naturally.

Read about the best natural treatments for lower back pain here.

Which pain killer formulation is best?

Soluble painkillers, and those that dissolve in the mouth, work more quickly than tablets swallowed whole, as the active ingredients are more readily absorbed into the bloodstream and get to work more quickly.

However, dispersible tablets use sodium bicarbonate to make them fizz, and can contain as much sodium as two-and-a-half packets of ready-salted crisps. Because of this, soluble medicines are no longer routinely recommended, especially if you have high blood pressure.

Controlled (sustained) release preparations can be taken less often and help to maintain a constant blood level of the pain killing drug. They may be more effective for constant, nagging sorts of pain.

For sports injuries, a rub-on gel or cream may work as well – or better – than a drug taken by mouth.

Painkiller additives and what they do

Many analgesic products combine a painkiller with caffeine, vitamin C, antihistamines or other additives to boost their effectiveness.

Caffeine is designed to speed up the reaction of other ingredients. It also helps perk you up and feel more energised. Caffeine may, however, aggravate stomach irritation when used with aspirin, and may increase the chance of withdrawal or rebound headaches – especially if you also have a high caffeine intake from caffeinated drinks.

A tablet containing 50mg caffeine provides the same amount of caffeine as an average cup of coffee. Research shows that caffeine withdrawal headaches can occur when regular use of an over-the-counter analgesic containing caffeine is stopped. This can occur if you consume the equivalent of two and a half cups of coffee a day (150mg caffeine).

Sodium bicarbonate helps to settle an upset stomach when combined with paracetamol and may be used in products designed to relieve headache plus indigestion or hangover. However, sodium can increase blood pressure in some people.

Vitamin C helps to mop up some of the damaging chemicals (free radicals) released during inflammation, and can improve symptoms associated with colds, for example.

Hyoscine may be added to pain relief products designed to reduce cramping of the intestines and to treat period cramps. Hyoscine should not be used by anyone with glaucoma or urinary difficulties. Hyoscine can cause dry mouth, drowsiness or blurred vision.

Antihistamines (eg diphenhydramine, doxylamine, promethazine, buclizine, cyclizine) are used to reduce blocked nose and to relieve allergic symptoms eg hayfever. Some suppress cough. Buclizine and cyclizine help to reduce nausea and vomiting and are included in some anti-migraine preparations. Antihistamines may cause drowsiness, dry mouth or blurred vision.

Decongestants (eg pseudoephedrine, triprolidine, phenylephrine, phenylpropanolamine) are added to some cold, influenza and sinusitis remedies to help clear a blocked nose

Anti-cough agents (eg pholcodine, dextromethorphan) help to suppress cough.


Antipyretic drugs for children

Fever is common in children 1 and can cause distress, parental anxiety, and—in some parents—“fever phobia.” 2 Rationales for treating childhood fever include relieving distress (allowing the child to sleep, rest, or feed) and lowering temperature, often in the hope of reducing the risk of febrile convulsions. Non-pharmacological treatments include loosening clothing, reducing the ambient temperature, and encouraging the child to take fluids. The pharmacological options are paracetamol and ibuprofen, and parents commonly give both drugs to a child with fever. 3 But should these drugs be used together, or alternately, and for which children, and at what dose and frequency? Advice is inconsistent, leading to confusion and frustration among parents, nurses, and doctors.

Both drugs are licensed and widely purchased over the counter in Europe for children: sales in 2004 were £128m for paediatric ibuprofen and £277m for paracetamol (€186m and €403m, $233m and $504m personal communication, Boots Healthcare International). Paracetamol and ibuprofen exert their effects at differing points in the pyrogenic pathways, 4 so synergistic action is plausible.


Treating shingles

Although there's no cure for shingles, treatment is available to relieve the symptoms until the condition resolves. Most cases of shingles last around two to four weeks.

Treatment for shingles can include:

  • covering the rash with clothing or a non-adherent (non-stick) dressing to reduce the risk of other people becoming infected with chickenpox - as it's very difficult to pass the virus on to someone else if the rash is covered
  • painkilling medication, - such as paracetamol, ibuprofen or codeine
  • antiviral medication to stop the virus multiplying - although not everyone will need this

5. Conclusions

Ibuprofen and paracetamol are both drugs with proven analgesic effect. But at the standard doses used in different painful conditions, ibuprofen is usually superior. This means that ibuprofen provides more patients with a degree of pain relief that patients feel worthwhile. Neither of the drugs will be effective for everyone, and both are needed. But this overview calls into question the widespread practice of routinely using paracetamol as a first line analgesic in preference to ibuprofen or other analgesics. There is no good evidence of clinically relevant efficacy of paracetamol in many pain conditions.


Current Recommendations for the Use of NSAIDS

The evidence for the gastrointestinal and cardiovascular adverse effects of NSAIDs have substantial implications for public health, patient education and therapeutic decision making on the part of physicians charged with managing pain-related conditions. A few organizations have published guidelines on the use of tNSAIDs and COX-2 inhibitors. 104 , 105 Generally, any recommendations should offer effective pain control along with optimal gastroprotection, together with an assessment of cardiovascular and gastrointestinal risks before initiation of tNSAIDs or COX-2 inhibitors therapy.

The Food and Drug Administration expert advisory committee recommends that: 106

▪ when COX-2 inhibitors and tNSAIDs are to be used for the management of individual patients, they should be prescribed with the lowest effective dose and for the shortest duration.

▪ they should not be prescribed for high risk patients, e.g., patients with a history of ischemic heart disease, stroke or congestive heart failure, or in patients who have recently undergone CABG.

▪ all prescription-strength NSAIDs will now display 𠇋lack box” label warnings for the potential risk of cardiovascular and gastrointestinal adverse effects.

▪ treatment with tNSAIDs alone in patients aged less than 65 years who do not have gastrointestinal risk factors is considered appropriate. Co-therapy with a PPI or treatment with a COX-2 inhibitor was considered unnecessary in these patients.

▪ the use of a tNSAID alone was considered inappropriate in any patient with a previous gastrointestinal event and in those who concurrently receive aspirin, steroids or warfarin. These patients should receive either a tNSAID plus a PPI or a COX-2 inhibitor.

▪ use of a COX-2 inhibitor with PPI co-therapy is appropriate only in patients at very high risk, such as those with a previous gastrointestinal event who are taking aspirin, and those who are taking aspirin plus steroids or warfarin.


Doses and supply

How many doses of each vaccine will the UK receive?

The government has in principle secured access to seven different vaccine candidates, totalling over 357 million doses, though only three have so far been approved for use with the fourth expected soon. All of those are two-shot jabs.

Pfizer/BioNTech: 40 million doses, enough to vaccinate 20 million people, began being rolled out in December

Oxford University/AstraZeneca: 100 million shots, the first of which entered circulation in March

Moderna: 7 million doses, which began being distributed in Wales and Scotland on 7 April and England on 12 April

Novavax: Assuming the new drug is approved by MHRA, 60 million doses of the jab will be produced in Stockton-on-Tees and delivered in the second half of 2021

Some pharmaceuticals have passed their intellectual property to other manufacturers, like the Serum of Institute of India, to help produce supplies in different parts of the world. The Indian company is committed to producing doses of the AstraZeneca vaccine at low costs – roughly $3 per shot – to ensure they can be accessed in low- and middle-income countries in the global south.

The transportation and storage of doses – the so-called “cold chain” – is another hurdle that must be overcome. Some of the mRNA vaccines, such as the Pfizer jab, will be needed to be stored at temperatures as low as -80C to maintain the integrity of the genetic material within the doses.

But many of the world’s poorer nations do not have the technology and facilities to meet this requirement, meaning they will be unable to roll out supplies on the same scale as their richer counterparts.

Toby Peters, a professor of energy storage and cold economy at the University of Birmingham, said little attention had been given to the difficulties involved in rapid worldwide distribution.

“The new two-shot vaccine from Pfizer has to be maintained at -80C – nowhere on the planet does the logistical capacity exist to distribute vaccines at this temperature and volume without massive investment,” he told The Independent.

Recommended

Prof Shattock said that candidates such as Pfizer’s may never reach some low- and middle-income nations.

“Technologies that require very low temperature cold chains and are very expensive by all accounts, we may not see in these countries,” he said.

“The challenges in lower and middle incomes is that a lot of the populations aren’t in an urban setting. You imagine it’s going to be a logistical problem to get a vaccine to all the vulnerable population in the UK. But if you’re in a South American country and you’ve got people living up in the Andes or very rural communities, it presents so much bigger challenges.”

Not all vaccines are facing these issues, though. Some, like the Oxford candidate, can be stored at fridge temperature (2-8C), meaning they’ll be more accessible for the global market.

Moderna has said its mRNA vaccine can be stored at fridge temperature for 30 days, or -20C for up to six months.

Taking into account the huge number of doses that AstraZeneca has committed to producing by the end of next year, along with the low cost of shots (roughly £2.26 per dose, compared to the Pfizer jab, which is expected to cost £24.06), Prof Gilbert is confident her vaccine could be the leading candidate to turn the tide against Covid-19.

“I think it probably is,” she said. “The very large number of doses and the global distribution are both very important components to that. Some of the manufacturers will not produce as many doses, so will therefore have limited impact.

“I think it takes us a lot closer to being able to end this pandemic by vaccination.”